Colds are caused by viruses; in fact, there are over 200 different viruses that cause colds. There are no medications to cure colds. Antibiotics are only effective against bacteria, not viruses. However, there are a variety of products that may reduce cold symptoms. Many of these can be bought without a prescription. The main types of over-the-counter (OTC) cold medications are:
These medications may help reduce your symptoms. However, see your doctor if you have any of the following:
- High fever (temperature above 102ºF [39ºC]) , skin rash, or continuing headache
- Symptoms lasting more than 10-15 days or getting worse instead of better
- Shortness of breath
- Feeling faint
- Confusion or feeling disoriented
- Earache or drainage from your ear
- Severe pain in your face or forehead
- Swollen glands in the neck or jaw
People with moderate to severe pulmonary or cardiac disease, such as asthma, chronic bronchitis, emphysema, angina, and hypertension, should consult with their doctor early in the course of their symptoms and before taking any medication. Children should also be seen earlier in the course of their illness, especially if they are very young.
Analgesics relieve aches and pains and reduce fever. The main types include:
Aspirin and non-steroidal anti-inflammatory drugs or NSAIDS, such as ibuprofen, and naproxen, slow the formation of certain prostaglandins. These are substances in the body that are involved in various processes including pain and body temperature. Acetaminophen probably works in a similar way, but it lacks the anti-inflammatory effects of NSAIDS.
Take analgesics with food and a glass of water to decrease the chance of stomach upset. Delayed-release and extended-release tablets have a special coating that makes them easier on the stomach.
Accidental Overdosage—Many OTC medications as well as prescription pain medications contain acetaminophen. Although acetaminophen is quite safe when used as directed, it can cause liver damage when taken in excess. Make sure to read the labels and do not double up on acetaminophen.
Children and Teens—Aspirin is not recommended for children and teens with a current or recent viral infection. Check with your doctor before giving aspirin to a child or teen. Children can be given acetaminophen or ibuprofen.
Pregnancy—Acetaminophen is usually considered the safest pain and fever reducer to use during pregnancy. Do not take aspirin during pregnancy unless your doctor has ordered it.
Alcohol—If you will be taking more than an occasional one or two doses of acetaminophen, do not drink alcohol. Doing so may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly, if you take more acetaminophen than is recommended on the package label, or if you take it regularly for a long time.
Certain Conditions—If you have any of the following conditions, check with your doctor before taking an analgesic:
Possible side effects of analgesics include:
- Abdominal or stomach cramps, pain, or discomfort
- Heartburn or indigestion
- Nausea or vomiting
- Ringing in the ears
- Easy bruising
Antitussive medications, also called cough suppressants, are used to control coughing; however, there is limited evidence that they work. The main nonprescription antitussive is dextromethorphan.
Dextromethorphan is thought to relieve cough by acting directly on the cough center in the brain to depress the cough reflex.
Antitussives should not be used for persistent or chronic cough that occurs with smoking, asthma, chronic bronchitis, or emphysema, or for cough accompanied by excessive mucus or phlegm.
Follow the dosage instructions on the product label or given by your doctor closely. In some cases, dextromethorphan can be habit forming.
If you have any of the following conditions, check with your doctor before taking an antitussive:
- Liver disease
- Chronic bronchitis
- Slowed breathing
- Nausea or other gastrointestinal upset
- Slight drowsiness
- Nervousness or restlessness
Expectorants are used to clear phlegm from the lungs. Phlegm is an abnormal production of mucus. However, there is limited evidence that they work. The main non-prescription expectorant is guaifenesin.
Guaifenesin is thought to increase respiratory tract fluid, which should reduce the thickness of phlegm in the lungs and enable it to be cleared more easily.
Drink plenty of water while taking guaifenesin to help loosen phlegm in the lungs.
If you are pregnant or breastfeeding, check with your doctor before taking an oral decongestant.
- Nausea and/or vomiting
These drugs help to reduce congestion.
A common decongestant that is available over the counter is pseudoephedrine.
Oral and nasal decongestants treat cold symptoms by narrowing the blood vessels in the body, including the nasal passages. Oral decongestants are taken by mouth. Nasal decongestants are applied directly to the nose.
Follow the dosage instructions on the product label or given by your doctor closely.
If you have any of the following conditions, check with your doctor before taking an oral decongestant:
- Enlarged prostate
- Heart disease or a blood vessel disease
- High blood pressure
- Overactive thyroid
- Racing heart
- Trouble sleeping
Nasal decongestants may result in addiction if used more than 3-4 days.
To avoid sleeping difficulties, take the last dose of decongestant several hours before bedtime.
With every medication, there are important precautions to consider. These include allergies, interactions with other drugs and medical conditions, and safety during pregnancy, lactation, and other stages of life.
Acetaminophen. EBSCO DynaMeds website. Available at: http://www.ebscohost.com/dynamed. Updated November 4, 2013. Accessed December 24, 2013.
Colds and the flu. American Academy of Family Physicians. Family Doctor.org website. Available at: http://familydoctor.org/familydoctor/en/diseases-conditions/colds-and-the-flu.html. Updated November 2010. Accessed December 24, 2013.
Dextromethorphan. EBSCO DynaMeds website. Available at: http://www.ebscohost.com/dynamed. Updated January 18, 2013. Accessed December 24, 2013.
Pseudoephedrine. EBSCO DynaMeds website. Available at: http://www.ebscohost.com/dynamed. Updated January 18, 2013. Accessed December 24, 2013.
1/2/2014 DynaMed's Systematic Literature Surveillance
http://www.ebscohost.com/dynamed: Thompson M, Vodicka TA, et al. Duration of symptoms of respiratory tract infections in children: systematic review. BMJ. 2013 Dec 11;347:f7027.
Last reviewed December 2013 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.